Dense Fog, Berkeley
- When
- December 16, 9:53 PM EST to December 17, 12:53 AM EST
- Where
- Berkeley forecast zone
- Reported by
- ASOS
- Coordinates
- 39.464, -78.027 (the zone’s center; the record gives no point)
MRB reported visibilities of one-quarter mile.
Light winds and a saturated airmass resulted in widespread dense fog.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Light winds and a saturated airmass resulted in widespread dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 16, 9:14 PM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
914 PM EST TUE DEC 16 2014
.SYNOPSIS...
A WEAK COLD FRONT WILL CONTINUE TO PUSH THROUGH THE AREA TONIGHT.
A REINFORCING COLD FRONT WILL CROSS THE AREA WEDNESDAY MORNING. HIGH
PRESSURE THEN BUILDS IN THROUGH THURSDAY AND REMAINS THROUGH
FRIDAY. A WEAK WAVE OF LOW PRESSURE WILL CROSS THE AREA SATURDAY
NIGHT...BRINGING LIGHT RAIN AND A LIGHT WINTRY MIX TO THE AREA
SATURDAY INTO SUNDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 02Z...SFC TROUGH FROM LEADING OCCLUDED/COLD FRONT IS OVER
THE CHESAPEAKE BAY. HOWEVER...MOISTURE IS TRAPPED UNDER A SHALLOW
INVERSION SO LIGHT DRIZZLE AND LOW CLOUDS LOOK TO LINGER WELL INTO
TONIGHT IN SPITE OF A WEST WIND DEVELOPING. TOOK A BALANCE WITH
THE FOG FORECAST...CLEARING MOST BEFORE SUNRISE AS THE PRESSURE
GRADIENT INCREASES AND 18Z NAM FCST SNDGS MIX OUT SFC AFTER
06Z...WHILE THE 18Z GFS KEEPS SFC INVERSION THROUGH 12Z. MIN
TEMPS MILD WITH WEAK COLD AIR ADVECTION OVERNIGHT AND EITHER
MIXING OR CLOUDS KEEPING TEMPS UP...MINS UPR 30S TO LOW 40S FOR
LOWER ELEVATIONS.
MEASURABLE PRECIP LIMITED TO UPSLOPE WEST FROM THE ALLEGHENY
FRONT TONIGHT WHERE SNOW IS EXPECTED TO BE ONGOING ABOVE 4KFT (32F
OVER AT SNOWSHOE...38F AT KHSP). THAT SNOW ELEVATION WILL LOWER
THROUGH THE NIGHT. HOWEVER...PRECIP WILL BE LIGHT WITH ONLY A
SHALLOW INVERSION...1 TO 2 INCHES OF SNOW...ALL ABOVE ABOUT 2KFT.
SECONDARY COLD FRONT IS OVER OHIO WILL FULLY MIX OUT THE FOG/MIST
AS IT CROSSES TONIGHT THROUGH WEDNESDAY MORNING. BREEZY WLY FLOW BEHIND
THIS FRONT...PEAK GUSTS 25 TO POSSIBLY 30 MPH DURING DAYLIGHT
WEDNESDAY. DOWNSLOPING FLOW AND CLEARING SKIES WILL OFFSET THE
COLD AIR ADVECTION AND ALLOW MAX TEMPS IN THE LOW 50S FOR MOST
LOWER ELEVATIONS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
LOW PRESSURE AT THE SURFACE AND ALOFT WILL CONTINUE TO SLOWLY SPIN
INTO THE CANADIAN MARITIMES WEDNESDAY NIGHT AND THURSDAY...WHILE
HIGH PRESSURE BUILDS SOUTHEAST FROM THE UPPER MIDWEST. A FAST ZONAL
UPPER LEVEL JET WILL STRETCH FROM TEXAS ACROSS THE MID SOUTH.
THEREFORE NO SIGNIFICANT WEATHER MAKERS OR WEATHER CHANGES. FORECAST
SOUNDINGS STILL SHOW A SHALLOW SATURATED LAYER WITHIN THE UPSLOPE
FLOW OVER THE MOUNTAINS THROUGH WEDNESDAY NIGHT. USED SNOW
SHOWER/FLURRIES WORDING IN THE GRIDS...BUT COULD ALSO BE DZ/FZDZ.
LOWS NEAR OR BELOW FREEZING ACROSS THE AREA.
A WEAK MID LEVEL SHORTWAVE WILL APPROACH FROM THE WEST LATE THURSDAY
AFTERNOON AND INTO THE OVERNIGHT HOURS. THIS WILL LIKELY INCREASE
MID AND HIGH LEVEL CLOUDS...WHICH MAY HELP MUTE HIGH TEMPERATURES IN
THE 40S. HOWEVER SOME MIXING WILL OCCUR AND ENOUGH GRADIENT STILL IN
PLACE TO HAVE SOME GUSTS ABOVE 20 KT. HOWEVER OVERALL TRANQUIL
WEATHER WHICH WILL CONTINUE INTO THURSDAY NIGHT...WITH LOWS FALLING
BACK DOWN TO NEAR FREEZING.
THE LONG TERM PERIOD WILL START OUT WITH A FAIRLY SEASONABLE DAY ON
THURSDAY. TEMPS MAY BE JUST A COUPLE OF DEGREES BELOW NORMAL THANKS
TO CANADIAN HIGH PRESSURE RIDGING INTO THE MID-ATLANTIC...BUT WITH
WEAK RIDGING/ZONAL FLOW ALOFT THERE SHOULD BE ENOUGH SUNSHINE TO
KNOCK OFF SOME OF THE CHILL DURING THE DAY.
HIGH PRESSURE WILL BEGIN TO RETREAT TO THE NORTH ON FRIDAY AS A
STRONG SHORTWAVE MOVING ACROSS THE MIDDLE OF THE COUNTRY DEVELOPS
SURFACE LOW PRESSURE NEAR THE TEXAS GULF COAST. MODELS REALLY BEGIN
TO DIVERGE IN SOLUTIONS AT THIS POINT. THE PRIMARY VARIANCE INVOLVES
THE STRENGTH OF THE SHORTWAVE TROUGH AS IT CONTINUES ITS MARCH
ACROSS THE EASTERN CONUS. DETERMINISTICALLY...THE EURO HAS A MUCH
MORE AMPLIFIED SHORTWAVE...WHILE THE GFS NEARLY ELIMINATES THE
SHORTWAVE ALTOGETHER...AND THE STRENGTH OF THE SURFACE LOW REFLECTS
THIS WITH THE EUROS SURFACE LOW BEING NEARLY 20 MB DEEPER AT 06Z
SUNDAY OVER SOUTHEAST VIRGINIA. WITHIN THE ENSEMBLE MEMBERS OF BOTH
MODELS THERE ARE RUNS THAT RESEMBLE THE DETERMINISTIC RUNS OF THE
OPPOSITE MODEL...SO BOTH SOLUTIONS REMAIN POSSIBLE...WITH SOME
SOLUTION IN BETWEEN BEING MOST LIKELY.
DESPITE THE LARGE SPREAD AMONGST GLOBAL MODELS...THERE ARE SOME
ASPECTS THAT WE CAN BE PRETTY CONFIDENT ABOUT. CLOUD COVER WILL
BEGIN TO INCREASE FRIDAY NIGHT AS MOISTURE ADVECTS IN AHEAD OF THE
APPROACHING LOW FRIDAY NIGHT. MOST OF THE AREA WILL LIKELY SEE SOME
FORM OF PRECIP SATURDAY AND SATURDAY NIGHT AS THE LOW CENTER PASSES
NEAR THE AREA. AS EXPECTED...THERE IS UNCERTAINTY IN P-TYPE AT THIS
POINT...BUT HIGHER ELEVATIONS WILL HAVE A BETTER CHANCE AT SNOW THAN
LOW ELEVATIONS...SO GENERALLY STUCK WITH MOSTLY SNOW ACROSS THE
WESTERN PORTION OF THE CWA WITH MORE OF A MIX BAG OF WINTRY PRECIP
FOR THE EASTERN PORTION.
HIGH PRESSURE WILL BUILD BACK INTO THE AREA SUNDAY AND TEMPS WILL BE
SLIGHTLY BELOW NORMAL WITH DRY CONDITIONS TO BEGIN NEXT WEEK.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
LIFR CONDS SLOW TO IMPROVE THROUGH MIDNIGHT AND POSSIBLY THROUGH
SUNRISE DUE TO WEAK SURFACE FLOW. SECONDARY CD FNT WL CROSS THE
RGN LATE TONIGHT. BRZY W WINDS XPCTD WED (GUSTS TO 22 KT) WITH VFR
CONDS BY MID MORNING.
VFR CONDITIONS WEDNESDAY NIGHT-THURSDAY NIGHT. WNW WIND GUSTS ABOVE
20 KT POSSIBLE DURING THE DAYLIGHT HOURS OF THURSDAY.
MVFR AND IFR CONDITIONS ARE POSSIBLE IN SHOWERS AND LOW CEILINGS A
LOW PRESSURE PASSES NEAR THE AREA SATURDAY.
&&
.MARINE...
FLOW BECOMES WLY 10 KT OVERNIGHT...INCREASING BEHIND A SECONDARY
COLD FRONT WEDNESDAY MORNING. SCA FOR ALL WATERS BEGINNING AT 9 AM
AND CONTINUING THROUGH WEDNESDAY NIGHT.
A SCA IS LIKELY DURING DIURNAL MIXING OF GUSTY WNW FLOW ON
THURSDAY OVER PORTIONS IF NOT ALL OF THE WATERS. WINDS DIMINISH
AGAIN THURSDAY EVENING.
A SMALL CRAFT MAY BE NEEDED INTO THE DAY THURSDAY IN BREEZY
NORTHWEST WINDS. A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED
SATURDAY AS LOW PRESSURE PASSES NEAR THE AREA.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 AM WEDNESDAY TO 6 AM EST THURSDAY
FOR ANZ530>543.
&&
UPDATE...JACKSON
PREVIOUS...WOODY!/ADS/CEBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1025 AM EST TUE DEC 16 2014 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-170930- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1025 AM EST TUE DEC 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-170930- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 1025 AM EST TUE DEC 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
MRB reported visibilities of one-quarter mile.
Surrounding counties reported visibilities of one-quarter mile.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 552624, 552625.